| Catalog Number |
RBY2C2860 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance (2578)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/06/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.Please note that the manufacturer could not determine the specific lot number for all of the complaint coils; therefore, the following are possible lot numbers for catalog #rby2c2860: f65136, expiration date: 07/28/2023, manufacture date: 07/30/2015, f69121, expiration date: 04/25/2024, manufacture date: 04/27/2016.The manufacturing records for these lots were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01088, 3005168196-2017-01089, 3005168196-2017-01090, 3005168196-2017-01091, 3005168196-2017-01092, 3005168196-2017-01093, 3005168196-2017-01094, 3005168196-2017-01095.The device is not available for return.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils and lantern delivery microcatheters (lantern's).During the procedure, while attempting to advance two ruby coils through the rotating hemostasis valve (rhv) and into the lantern, the technologist encountered resistance and removed the coils.The physician then loosened the rhv on the neuron 070 catheter (neuron 070) and ran a guidewire down the lantern without any resistance.A new ruby coil was then opened and resistance was encountered at the rhv connection on the neuron 070.Subsequently, the lantern was removed and a new lantern was opened for the procedure.It was reported that a kink was observed near the hub of the first lantern.Next, the physician deployed a new ruby coil into the aneurysm but determined that the coil was the incorrect size.The ruby coil was removed and a new ruby coil was opened.While attempting to advance this coil into the lantern, the technologist encountered resistance and removed the coil.A new ruby coil was opened and resistance was encountered again while the technologist was attempting to load the coil into the lantern.The coil stopped advancing at the rhv of the neuron 070.Therefore, the ruby coil and the lantern were removed.A kink was observed near the hub of this lantern.Next, the physician placed a new lantern into the patient and successfully deployed and detached five new ruby coils into the patient.While advancing a new ruby coil through the lantern and into the aneurysm, the physician encountered resistance and removed the coil.Two new ruby coils were then opened and successfully deployed and detached into the aneurysm.While advancing a new ruby coil out the end of the lantern, the physician immediately encountered resistance and removed the coil.Finally, the physician advanced a new ruby coil into the aneurysm without any resistance; however, the coil was too large for the aneurysm and wanted to travel into the outflow.Therefore, the physician removed the ruby coil with no observed damages and the procedure successfully ended at this point.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Please note that the device in complaint was initially not expected to be returned but has been returned for evaluation.Additionally, the manufacturer could not determine which returned ruby coil corresponded to which reported complaint.Therefore, the same evaluation codes will be provided on this report and the associated reports.The pusher assembly of the first ruby coil evaluated was kinked approximately 19.0, 104.0, and 117.0 cm from the proximal end and the embolization coil had offset coil winds at its proximal end.The pusher assembly of the second coil evaluated was kinked approximately 4.5, 8.0, and 88.0 cm from the proximal end and the embolization coil was compressed leaving the stretch resistant (sr) wire visible between the coil and constraint sphere in the distal detachment tip (ddt).The pusher assembly of the third coil evaluated was kinked approximately 21.0, 54.0, 118.0, and 124.0 cm from the proximal end.The embolization coil was partly outside the introducer sheath with offset coil winds and coagulated blood.The pusher assembly of the fourth coil evaluated was kinked approximately 16.0, 41.0, 49.0, and 108.0 cm from the proximal end with only a few offset coil winds to the embolization coil.The pusher assembly of the fifth coil evaluated was kinked approximately 20.0, 36.0, and 58.0 cm from the proximal end.The embolization coil was severely compressed inside the introducer sheath with the sr wire still attached to the constraint sphere inside the ddt.The pusher assembly of the sixth coil evaluated was kinked approximately 5.0, 15.0, and 29.0 cm from the proximal end.The seventh coil evaluated was kinked approximately 17.0 cm and 62.0 cm from the proximal end with offset coil winds along the length of the embolization coil.The pusher assembly of the eighth coil evaluated was kinked approximately 16.0, 46.0, 74.0, and 102.0 cm from the proximal end.There were multiple coil winds along the length of the embolization coil.The sr wire on the ninth coil evaluated was fractured and the embolization coil was detached, leaving the constraint sphere still present in the ddt.Part of the embolization coil was protruding outside the introducer sheath and had a noticeable offset coil wind.The fourth coil evaluated was tested for advancement through a microcatheter using a demonstration microcatheter, but while attempting to remove the introducer sheath over a kinked region of the pusher assembly, the pusher assembly fractured and detached the coil inside the microcatheter.The device was deemed nonfunctional due to the severity of the kink.The sixth coil evaluated was advanced through a demonstration microcatheter, however, the introducer sheath could not be removed due to a kink near the proximal end of the pusher assembly.This prevented the coil from advancing past the distal tip of the catheter.The seventh ruby coil evaluated was advanced through a demonstration px slim and out its distal tip without issue and, therefore, was functional (figure 12).The eighth coil evaluated could not be advanced out of the introducer sheath.Subsequently the penumbra inspector fractured the pusher assembly attempting to advance and retract the coil.The device was, therefore, deemed nonfunctional.The first, second, third, fifth, and ninth ruby coils evaluated were damaged and therefore, could not be functionally tested.Evaluation of the returned lantern delivery microcatheter (lantern) revealed that the device was fully functional with no damage.The first ruby coil evaluated revealed that the proximal end of the embolization coil contained multiple offset coil winds.This damage likely occurred due to improper alignment with the catheter hub, causing the embolization coil to take shape within the hub and damage upon advancement.The second ruby coil evaluated revealed that the embolization coil had become compressed, resulting in the stretch resistant (sr) wire becoming visible within the introducer sheath.If the ruby coil is advanced or retracted against resistance, this type of damage can occur.The third ruby coil evaluated revealed that the embolization coil was retracted halfway outside the introducer sheath.When attempting to retract the remainder of the coil, it was met with resistance due to coagulated blood, offset coil winds, and the coil being retracted pass the mid joint.Based on the returned condition, the root cause of damage could not be determined.The fourth ruby coil evaluated revealed that the embolization coil had minor offset coil winds.During functional analysis, the coil could be advanced within the catheter without any issues.However, due to the proximal kink present on the pusher assembly, it became fractured and the embolization coil was detached when attempting to retract and remove the introducer sheath.The fifth ruby coil evaluated revealed that the embolization coil was severely compressed at the friction lock with the sr wire still attached to the constraint sphere within the ddt.If the ruby coil is retracted through the friction lock, this type of damage is likely to occur.The sixth ruby coil was functionally tested and able to advance through a demonstration microcatheter without issue; however, it was deemed non-functional due to the severe proximal kink preventing the introducer sheath from being completely removed from the pusher.The seventh ruby coil was tested and deemed functional.Evaluation revealed offset coil winds along the length of the seventh ruby coil.The root cause of these offset coil winds could not be determined due to the returned condition.The eighth ruby coil evaluated revealed that the embolization coil had multiple offset coil winds.When functionally tested, the penumbra investigator experienced resistance while attempting to advance the coil through a demonstration px slim delivery microcatheter (px slim) and subsequently fractured the pusher assembly.The damaged embolization coil winds likely contributed to the resistance experienced.The ninth ruby coil evaluated revealed that the sr wire was fractured from the constraint sphere and the embolization coil was protruding outside the introducer sheath with offset coil winds.If the introducer sheath is not properly aligned within the catheter hub, the embolization coil can begin to take shape within the hub and result in offset coil wind damage.Furthermore, if the coil is retracted forcefully into the introducer sheath with this damage, the coil may catch on the introducer sheath tip and cause the sr wire to fracture.All ruby coils, except for the ninth coil evaluated, had multiple kinks along the length of their pusher assemblies.This type of damage can occur if the coil is forcefully manipulated when attempting to advance the coil into the catheter.Further evaluation revealed several of the ruby coils were retracted such that the ddt was just proximal to the friction lock.This was likely in attempt to get a better look at the embolization coil.The inner diameter (id) of the friction lock is smaller than the outer diameter (od) of the most proximal coil, pulling the embolization coil into the friction lock likely caused additional coil damage.The second lantern mentioned in the complaint was not returned for evaluation.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.